Alert archive / Minnesota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 14, NWS Grand Forks, ND

June 21, 2014Clay County, Minnesota; Cass County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 21, 2014, 4:32 PM CDT for Clay County, Minnesota; Cass County, North Dakota. It was in force for 43 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 21, 2014, 4:32 PM CDT (21:32 UTC)
Expired
Jun 21, 2014, 5:15 PM CDT
In force
43 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Clay County, MN, Cass County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 71 km from the middle of the area, began a volume at 21:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 4:40 PM CDTHAIL 0.751 Nw Argusville, ND
Jun 21, 4:42 PM CDTTSTM WND DMG1 Nne Argusville, NDNUMEROUS 3 TO 5 INCH DIAMETER TREE BRANCHES BROKEN DOWN AROUND TOWN. ROOF PANELS BLOWN OFF OF A POLE SHED NORTH OF TOWN. PEAK WINDS ESTIMATED FROM 60 TO 70 MPH.
Jun 21, 4:45 PM CDTHAIL 1Argusville, NDVIA VALLEY NEWS LIVE FACEBOOK. TIME ESTIMATED FROM RADAR.
Jun 21, 5:00 PM CDTTSTM WND DMG2 S Georgetown, MNSEVERAL LARGE 4 TO 6 INCH DIAMETER TREE BRANCHES BROKEN DOWN IN FARM SHELTERBELTS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 21, 3:37 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 9.5 hours before the alert went out and 274 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2014-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2014-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2250 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

166 
WUUS53 KFGF 212132
SVRFGF
MNC027-NDC017-212215-
/O.NEW.KFGF.SV.W.0014.140621T2132Z-140621T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
432 PM CDT SAT JUN 21 2014

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CLAY COUNTY IN NORTHWEST MINNESOTA...
  EAST CENTRAL CASS COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 515 PM CDT

* AT 427 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTH OF
  MAPLETON...AND MOVING EAST AT 30 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARGUSVILLE AROUND 445 PM CDT.
  HARWOOD AROUND 450 PM CDT.
  GEORGETOWN AROUND 455 PM CDT.
  NORTH RIVER AROUND 500 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE KRAGNES AND AVERILL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.

&&

LAT...LON 4714 9634 4682 9650 4704 9720 4715 9708
TIME...MOT...LOC 2132Z 286DEG 24KT 4705 9706

HAIL...1.00IN
WIND...<50MPH

$$

DK
2 follow-up statements
129 
WWUS53 KFGF 212149
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
449 PM CDT SAT JUN 21 2014

MNC027-NDC017-212215-
/O.CON.KFGF.SV.W.0014.000000T0000Z-140621T2215Z/
CASS ND-CLAY MN-
449 PM CDT SAT JUN 21 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
CLAY COUNTY IN NORTHWEST MINNESOTA...AND EAST CENTRAL CASS COUNTY IN
SOUTHEAST NORTH DAKOTA UNTIL 515 PM CDT...

AT 444 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR 
ARGUSVILLE...AND MOVING EAST AT 30 MPH.

HAZARD...GOLF BALL SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
         TO ROOFS...SIDING...WINDOWS AND VEHICLES.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  GEORGETOWN AROUND 455 PM CDT.
  NORTH RIVER AROUND 500 PM CDT.
  KRAGNES AROUND 505 PM CDT.
  AVERILL AND GLYNDON AROUND 515 PM CDT.

OTHER LOCATIONS IN THE WARNING INCLUDE FELTON.

FOR MOTORISTS ON INTERSTATE 29...THE SEVERE THUNDERSTORM WILL BE
BETWEEN...MILE MARKER 78 AROUND 450 PM CDT...AND MILE MARKER 72
AROUND 455 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM...ON THE LOWEST FLOOR OF
A BUILDING.

&&

LAT...LON 4700 9705 4715 9698 4714 9634 4682 9650
TIME...MOT...LOC 2149Z 286DEG 24KT 4702 9690

HAIL...1.75IN
WIND...<50MPH

$$

DK
910 
WWUS53 KFGF 212212
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
512 PM CDT SAT JUN 21 2014

MNC027-NDC017-212222-
/O.EXP.KFGF.SV.W.0014.000000T0000Z-140621T2215Z/
CASS ND-CLAY MN-
512 PM CDT SAT JUN 21 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CLAY COUNTY IN
NORTHWEST MINNESOTA...AND EAST CENTRAL CASS COUNTY IN SOUTHEAST NORTH
DAKOTA WILL EXPIRE AT 515 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4700 9705 4715 9698 4714 9634 4682 9650
TIME...MOT...LOC 2212Z 286DEG 24KT 4698 9668

$$

DK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:33 PM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Jun 21, 2:33 PM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
233 PM CDT SAT JUN 21 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 230 PM CDT SAT JUN 21 2014

THE MAIN CHALLENGE WILL BE CONVECTION...HEAVY RAIN AND SEVERE
POTENTIAL LATER THIS AFTERNOON AND OVERNIGHT. THE GFS HAS
INITIALIZED A BIT BETTER THAN OTHER MODELS WITH SFC DEWPOINTS...SO
WILL UTILIZE.

FOR TONIGHT...SHOWERS AND STORMS WILL LIKELY BE ONGOING AROUND 00Z
IN CENTRAL/EASTERN ND. THERE SHOULD BE A GRADUAL SHIFT IN STORMS
TO THE EAST AS THE LLJ INCREASES ALONG WITH DEEP
MOISTURE/INSTABILITY. THE BEST CHANCES FOR SHOWERS AND STORMS
SHOULD OCCUR FROM 00-06Z IN THE FLASH FLOOD WATCH AREA IN THE RED
RIVER VALLEY. THERE WILL BE CHANCES FOR SHOWERS AND STORMS MOVING
INTO THE EASTERN AREAS BY LATE TONIGHT AS THE SHORTWAVE AND SFC
TROUGH MOVE SLOWLY EAST. CAN/T RULE OUT HEAVY RAIN ANYWHERE GIVEN
HIGH PWATS AND FAIRLY SLOW MOVING STORMS...SO WE WILL NEED TO
MONITOR BOTH FLOODING THREATS AND SEVERE THREATS THROUGH AT LEAST
6Z.

ON SUNDAY...THE THREAT FOR SHOWERS AND STORMS WILL MOVE INTO THE
EASTERN AREAS BY AFTERNOON. THERE COULD BE SOME LOCALLY HEAVY RAIN
INTO SATURATED AREAS OF MN LAKES COUNTRY...SO SOMETHING TO KEEP IN
MIND NEAR ANY SLOW MOVING THUNDERSTORMS.

.LONG TERM...(MONDAY THROUGH SATURDAY)
ISSUED AT 230 PM CDT SAT JUN 21 2014

ON MONDAY...A FAIRLY STRONG UPPER WAVE WILL PUSH A COLD FRONT
SOUTH FROM CANADA. THIS WILL LEAD TO A GOOD CHANCE FOR SHOWERS AND
STORMS BY AFTERNOON IN THE NORTH MOVING SOUTH THROUGH MONDAY
NIGHT. TEMPS WILL BE A BIT COOLER...AND ONCE AGAIN WITH PWATS OVER
1 INCH...ANY SLOW MOVING STORMS WILL BE MONITORED GIVEN THE
SATURATED GROUND AND ONGOING FLOODING ISSUES.

ON TUE...THE SLOW MOVING UPPER LOW WILL REMAIN NEAR THE REGION.
THERE COULD BE SOME DRYING LATER IN THE DAY IN THE NORTH...BUT THE
ECMWF HANGS ONTO THE CHANCE FOR SHOWERS AND STORMS AND WILL JUST
MENTION 30 POPS FOR ALL AREAS...GIVEN SOME MODEL DIFFERENCES.
TEMPS WILL BE COOLER THAN RECENT DAYS WITH MID LEVEL COOLING AND
SHOWERS/STORMS AROUND FOR MUCH OF THE DAY.

FOR TUESDAY NIGHT THROUGH FRIDAY...MODELS IN GENERAL AGREEMENT AND
USED A BLENDED SOLN ATTM. TEMPERATURES START ON THE COOL SIDE AS THE
500MB LOW IS IN PLACE OVER THE DAKOTAS...BEFORE FILLING AND LIFTING
TO THE EAST. THE UPPER RIDGE BEGINS TO SHIFT EAST ACROSS THE AREA
LATER IN THE PERIOD...AND WILL BRING WARMER TEMPERATURES TO THE
REGION BY THE END OF THE TIME FRAME. OTHERWISE...WILL SEE SOME
IMPULSES MOVING THRU THE FLOW...BRINGING PERIODIC CHANCES FOR
-SHRA/-TSRA TO THE AREA.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1230 PM CDT SAT JUN 21 2014

EXPECT VFR CONDITIONS THRU THE FORECAST PERIOD. OTHERWISE...MID
LEVEL CLOUDS WILL INCREASE ACROSS MOST OF THE AREA LATER IN THE
AFTERNOON AS AN UPPER LEVEL DISTURBANCE CROSSES THE REGION. LOOKING
FOR SCATTERED TSTMS LATER THIS AFTERNOON INTO EARLY EVENING...BUT
THERE IS SOME UNCERTAINTY WITH STORMS AT THE TAF SITES THIS EVENING
SO WILL GO WITH VICINITY WORDING.

&&

.HYDROLOGY...
ISSUED AT 1230 PM CDT SAT JUN 21 2014

RUNOFF FROM ALL THE RECENT RAINFALL OVER THE REGION
CONTINUES TO LEAD TO SEVERAL FORECAST POINTS ABOVE FLOOD STAGE ON
THE ND/MN TRIBS AND ON THE MAINSTEM RED. ABERCROMBIE ON THE WILD
RICE REMAINS IN MODERATE FLOOD STAGE...ALONG WITH SABIN ON S.
BUFFALO. ON THE RED...OSLO IS APPROACHING MODERATE WITH FARGO IN
MODERATE. ADDITIONAL SHOWERS AND THUNDERSTORMS LATE TODAY AND
TONIGHT MAY PRODUCE LOCALLY HEAVY RAINFALL...WHICH COULD IMPACT RIVER
FORECASTS...DEPENDING ON WHERE THE HEAVIEST PRECIP FALLS. THE AREAL
FLOOD WARNING CONTINUES FOR PARTS OF BELTRAMI COUNTY...WHERE THE
TAMARAC RIVER HAS BEEN OUT OF ITS BANKS NEAR WASKISH.

AN AREAL FLOOD WARNING REMAINS IN EFFECT FOR EAST CENTRAL BELTRAMI
COUNTY WITH THE TAMARAC RIVER OUT OF ITS BANKS NEAR WASKISH.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH LATE
     TONIGHT FOR NDZ016-024-026>030-038-039-049-052>054.

MN...FLASH FLOOD WATCH FROM 4 PM CDT THIS AFTERNOON THROUGH LATE
     TONIGHT FOR MNZ001>003-007-029.

&&

SHORT TERM...DK
LONG TERM...HOPKINS/DK
AVIATION...HOPKINS
HYDROLOGY...MAKOWSKI
Hazardous weather outlook, Jun 21, 6:13 AM CDT, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
613 AM CDT SAT JUN 21 2014

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-221115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
613 AM CDT SAT JUN 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AS A TROUGH
OF LOW PRESSURE MOVES INTO CENTRAL NORTH DAKOTA. A FEW OF THE
STORMS THIS AFTERNOON AND EVENING COULD BECOME SEVERE SOUTH OF THE
I-94 CORRIDOR. HAIL AND DAMAGING WINDS WILL THE THE PRIMARY THREAT
ALTHOUGH AN ISOLATED TORNADO IS NOT OUT OF THE QUESTION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AFTERNOON THUNDERSTORMS ARE POSSIBLE. THE POTENTIAL FOR SEVERE
STORMS IS FAIRLY LOW...BUT NOT IMPOSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED IN FAR SOUTHEASTERN NORTH
DAKOTA AND WEST CENTRAL MINNESOTA.

In the hours before

Local storm report, Jun 21, 3:32 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
332 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0303 PM     HAIL             10 NE VALLEY CITY       47.03N 97.86W
06/21/2014  E0.88 INCH       BARNES             ND   PUBLIC

            HAILED APPROXIMATELY 10 TO 15 MINUTES.

&&

JAM
Local storm report, Jun 21, 4:14 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
414 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 PM     HAIL             5 SE PILLSBURY          47.16N 97.72W
06/21/2014  M1.00 INCH       BARNES             ND   PUBLIC

            HAILED APPROXIMATELY 15-20 MINUTES BETWEEN TWO SEPARATE
            STORMS.

&&

JAM
Local storm report, Jun 21, 4:19 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
419 PM CDT SAT JUN 21 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             5 S HILLSBORO           47.33N 97.06W
06/21/2014  M1.00 INCH       TRAILL             ND   BROADCAST MEDIA

            VIA VALLEY NEWS LIVE FACEBOOK PAGE. TIME ESTIMATED.

&&

JAM

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 10:19 AM CDTRiver Flood WarningFGFClay3 days
Jun 21, 12:20 PM CDTFlash Flood WatchFGFClay, Marshall, Norman, Polk, Wilkin16 hr
Jun 21, 4:38 PM CDTSevere Thunderstorm WarningFGFNorman, Polk32 min
Jun 21, 2:59 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass61 min
Jun 21, 3:28 PM CDTSevere Thunderstorm WarningFGFCass, Traill62 min
Jun 21, 3:57 PM CDTSevere Thunderstorm WarningFGFCass, Steele, Traill49 min
Jun 21, 6:10 PM CDTSevere Thunderstorm WarningFGFBarnes65 min
Jun 21, 6:16 PM CDTSevere Thunderstorm WarningFGFSargent59 min
Jun 21, 6:30 PM CDTSpecial Weather StatementFGFGrand Forks60 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2014Severe Thunderstorm Warnings in North Dakota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.